Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Acupuncture helps me but I still experience ups and downs.

REPLY
@rsmykalski

Hey everyone. I'm familiar with tapering from effexor. I went from 225mg to 112.5mg about 4 years ago, it took about a year to taper down. I spent forever separating the little balls insides the capsule. Now I'm hoping to taper more to get off of it someday in the future. I went down by about 10% one day last week and it was instant flu symptoms and some brain zaps and vertigo. I reassessed and went down by only a few milligrams to be about 3%. I am at about 107% now so a 5% decrease in about 2 weeks. I'm staying at the same level for the better part of a week before I decrease the dosage by another few milligrams. I know it will take me over a year and a half to taper off this completely. I'm looking for some tips and help with how to alleviate the anxiety and depression I'm feeling and the symptoms that come with getting off these strong meds.

I currently separate each days meds by separating the tiny balls inside the capsule with a knife to take away a few milligrams. I've heard people getting small jewelry scales to measure the pills instead of doing it by eye, but I have't had any good luck looking online for a microbalance or a jewelry scale that measures milligrams accurately for less than a few hundred dollars. Does anyone have any good recommendations on scales to use? Also, I've heard about CBD, but have never used it. Would it be useful to use during my tapering or would my cannabis use be more or just as effective? Should I be taking Tylenol everyday or just days when I feel those flu like symptoms arise? Has anyone had any results using acupuncture to alleviate symptoms? Or what about people who are severely sensitive to these meds like I am where a 10% reduction isn't possible and slower tapering is necessary-any advice on how to do this in a manageable way that won't make me want to jump off a cliff because it's taking so long, but also a way to make it go as fast as possible while still enjoying my daily life?

Jump to this post

Once I got down to 37.5 mg it took me 18 months to ween completely off by counting out 5 to ten balls at a time, and holding, depending on side effects. I have used CBD and it does work. Additionally (and I forgot I do this), I keep sublingual B complex on hand and take as needed. Basically, when my anxiety reaches a certain level and I’m losing it. I keep some at work!

My only sign efrect was the sudden and intense dizziness. It would put be down (or I would have fallen down. ). Now I only get a head spin if I’m really tired or stressed. Last time I had one was last week. Tired, had some wine with my cousin, walking up basement steps then whammy.

I’m limiting sugar and now alcohol and it’s been good for almost a week.

I’m actually feeling pretty good. My only setback was that my new doctor suggested I go back on the meds. Really disappointed me. This was literally the first time we met! My husband (whom I see every day) thinks I’m fine. Plus I think I’m fine.

She (the doc) was dubious and said to come back in June to reevaluate. Meanwhile, since I’m off, I’m less constipated and my BP is back to normal!

Sad about my new doc. My old doc was monitoring me and glad I was giving it (weening off) a try!

REPLY
@babydoll

Speaking of anxiety, when does this go away?! I have good days, then all of a sudden, I have anxiety and don’t want to do anything or talk to anyone! I want it to stop. I can be somewhere feeling fine, then anxiety hits me and I’m ready to go home and be by myself. I can’t have this in my work life or personal life for that matter. I do not want to go back on Ativan or klonopin.

Jump to this post

I once had two good days in a row! That’s better than no good days, and proof that it’s possible to have good days!

I wrote in other posts about doing other, simple things like exercise, limiting sugar (because it’s really bad for you) , eating as healthy as you can, lots of good protein and veggies, sublingual vitamin B and maybe some CBD if you have it. Oh! Sunshine! Real honest to goodness subshine! And touch/be around soil (crazy proven health benefits!)

You will be able to do this. You will be able to get off and stay off pharmaceuticals. Just please go extremely slow and find a doc who will support your endeavors. There is no race and your body is always changing. I was on meds for over 20 years (Zoloft for a few the. Effexor XR for most). Since going thru menopause, I tried (for the second time) to ween off.

Aside from expected head spins, I’ve had good and bad days. But I HAVE had good days that I am not discounting!

REPLY
@farmboy

Does anyone have suggestion on a good antianxiety med? Since weaning off of effexor my anxiety is horrible. Any suggestions will be appreciated. Thank you

Jump to this post

Terrible anxiety today! And again, I feel like I have the flu, but don’t. I’m tired of feeling so sick!

REPLY
@babydoll

Terrible anxiety today! And again, I feel like I have the flu, but don’t. I’m tired of feeling so sick!

Jump to this post

I am so sorry you feel so bad. Here’s a ridiculous suggestion (or so I thought at the time) but are you in a situation where you could enroll in a class at the local community college? It sort of gets you out of your head… my psychiatrist suggested that for me and at the end of my first course, I actually told the instructor that he changed my life. And it was true. Again, I’m so sorry about your anxiety. Sublingual vitamin B complex helps and you can grab that at Walmart… and maybe some CBD if you can get it, but it’s expensive. Hang in there.

REPLY

Just a suggestion about b12, in case you have the mthfr mutation, which you will only know from DNA testing, make sure you are taking methalated b12. I took b12 and folic acid for years without knowing the ramifications.

REPLY

Good evening everyone. I'm on day 10 of starting effexor again. I started on 75mgs which that is the dose I was doing good on before tapering off. Question is should I be noticing any improvements. Right now I'm still feeling sick, anxiety/panic attacks come and go. I feel lost and confused.

REPLY
@farmboy

Good evening everyone. I'm on day 10 of starting effexor again. I started on 75mgs which that is the dose I was doing good on before tapering off. Question is should I be noticing any improvements. Right now I'm still feeling sick, anxiety/panic attacks come and go. I feel lost and confused.

Jump to this post

@farmboy
Good morning!
So sorry you are still having such a difficult time.
All I can tell you is what my psychiatrist told me…..
I was weaning off the Effexor on the advice of my PCP.
I now know it was too much, too soon and the anxiety came back in droves.
When I got home, my took my regular dosage and for a few days I continued with no success.
The doctor told me that once you start to wean off or you come off, you need to stay away from the med for about 6 months.
I tried other meds, but they did not help.
After about 6 months, I requested trying to go back on the Effexor.
Enough time had passed, so the psychiatrist told me I could.
Although it worked, it was NEVER as good as when I first started with it.
Don't get me wrong, it has kept my anxiety pretty much in toe, but I just don't feel the same way I did when I first was on it.

Good luck!
Ronnie (GRANDMAr)

REPLY
@farmboy

Good evening everyone. I'm on day 10 of starting effexor again. I started on 75mgs which that is the dose I was doing good on before tapering off. Question is should I be noticing any improvements. Right now I'm still feeling sick, anxiety/panic attacks come and go. I feel lost and confused.

Jump to this post

@farmboy– Good morning. Going back on an antidepressant after stopping it suddenly can be very tricky. My suggestion is to go to your doctor and let him/her figure out what you need now. I would also stop taking extra vitamins until you get some blood work done. as many others have told you already this drug alters the chemicals in your brain and the more we mess with them the more complicated your problems will be.

REPLY
@farmboy

Good evening everyone. I'm on day 10 of starting effexor again. I started on 75mgs which that is the dose I was doing good on before tapering off. Question is should I be noticing any improvements. Right now I'm still feeling sick, anxiety/panic attacks come and go. I feel lost and confused.

Jump to this post

@farmboy my heart goes out to you. The first time I quit Effexor it was horrible and they restarted me at a much higher dose. I felt fine after taking it again. Maybe they need to increase it a bit. I would definitely tell your doc how you are feeling. Good luck! Prayers for feeling better!

REPLY

Thank you ladies for your replies. I will talk to my Dr. and see what she has to say and tell her what I've read here. Thankyou

REPLY

@farmboy
I’m just thinking out loud but is it possible you titrated up to 75mg too quickly? I don’t know if that is an initial starting dose or not. But if you had been on 75mg only days before It’s curious why it’s making you sick now. When you first began Effexor did you start on 75mg or higher. Just ideas here but due to the extremely short half life I’m wondering if switching to 2-3 times a day dosing might help??? Perhaps you need to be on a higher dose. You did say you felt fine on 75mg at one time didn’t you? Definitely sounds like it’s time for medical intervention.
Best of luck buddy, hope you start feeling better soon,
Jake

REPLY
Please sign in or register to post a reply.